Format

Send to

Choose Destination
Orthopedics. 2014 May;37(5):e508-11. doi: 10.3928/01477447-20140430-65.

Unilateral adrenal hemorrhage after total knee arthroplasty.

Abstract

Adrenal hemorrhage (AH) is a rare but serious condition that is often diagnosed at autopsy. Unilateral adrenal hemorrhage (UAH) in adults is extremely rare and is often due to trauma or anticoagulation or is associated with systemic illness. The case of a 73-year-old man who was diagnosed with UAH several days after an elective total knee replacement is presented. The patient had an uncomplicated procedure and he was treated postoperatively with a prophylactic dose of subcutaneous low-molecular- weight heparin and compression sleeves. On postoperative day 8, he reported sustained epigastric and midback pain at the lower thoracic level. He had a temperature of 38.5°C. On clinical examination, the patient expressed only mild tenderness at the lumbar area. Abdominal ultrasound and computed tomography (CT) scan were inconclusive. On postoperative day 13, the patient experienced no pain but remained febrile. An abdominal CT scan revealed a high-density mass on the left adrenal gland suggestive of hemorrhage. The subcutaneous heparin as well as the antimicrobial therapy was discontinued and a serum cortisol examination was done. Serum levels were within normal values in the evening and the morning. On postoperative day 16, all laboratory values returned to normal and the patient was discharged in excellent condition. Patients who have abdominal pain, hypotension, or both soon after initiation of anticoagulation or patients who experience abdominal pain, fever, nausea, or confusion postoperatively should be screened for AH.

PMID:
24810831
DOI:
10.3928/01477447-20140430-65
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for SLACK Incorporated.
Loading ...
Support Center